Lightning, Cumberland
- When
- July 27, 3:00 PM EST
- Where
- Cumberland County, Cumberland Center
- Property damage
- $40,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.806, -70.330 (the zone’s center; the record gives no point)
Lightning struck several buildings in York and Cumberland Counties. In the town of Cumberland, lightning ignited a fire in the attic of a home after it struck the roof.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Lightning struck several buildings in York and Cumberland Counties. In the town of Cumberland, lightning ignited a fire in the attic of a home after it struck the roof. In Saco, lightning struck the detached garage of a home and ignited a fire which totally destroyed the structure.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 27, 1:59 PM EST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
259 PM EDT WED JUL 27 2005
.SHORT TERM (TONIGHT THROUGH THURSDAY)...SEVERE THUNDERSTORM WATCH
692 IN EFFECT UNTIL 8 PM EDT. SHOWERS AND THUNDERSTORMS LIKELY
THROUGH EARLY EVENING. SOME THUNDERSTORMS MAY PRODUCE DAMAGING
WINDS. SHOWERS AND THUNDERSTORMS WILL END OVERNIGHT AS A COLD
FRONT MOVES SOUTHEAST ACROSS THE AREA. HIGH PRESSURE BUILDING IN
BEHIND THE FRONT THURSDAY WILL BRING COOLER AND LESS HUMID WEATHER
WITH MOSTLY SUNNY SKIES.
&&
.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...MUCH COOLER AND
DRIER AIR WILL CONTINUE TO ENTER THE REGION THU NIGHT INTO FRI. A
COLD FRONT WILL DISSIPATE AT IT CROSSES THE REGION FRI AFTN. BEST
VERT MOTION ASSOCIATED WITH UPPER AIR SUPPORT SWINGS N OF OUR
FORECAST AREA. FOR NOW...WILL ADD A CHC OF SHRA TO THE MTNS AND
LEAVE THE REST OF THE REGION IN THE SLGT CHC CATEGORY.
RELATIVELY DRY PATTERN CONTINUES THROUGH THE WEEKEND. NEXT
SIGNIFICANT TROUGH A COLD FRONT WILL APPROACH EARLY NEXT WEEK.
&&
.AVIATION...SEVERE THUNDERSTORM WATCH 692 IN EFFECT UNTIL 8 PM
EDT. SHOWERS AND THUNDERSTORMS LIKELY THROUGH EARLY EVENING. SOME
THUNDERSTORMS MAY PRODUCE DAMAGING WINDS. VFR CONDITIONS OVERNIGHT
AND THURSDAY EXCEPT FOR PATCHY VALLEY FOG LATE TONIGHT AND EARLY
THURSDAY MORNING.
&&
.MARINE...IN THE SHORT TERM...SEVERE THUNDERSTORM WATCH 692 IN
EFFECT UNTIL 8 PM EDT. SHOWERS AND THUNDERSTORMS LIKELY THROUGH
EARLY EVENING. SOME THUNDERSTORMS MAY PRODUCE DAMAGING WINDS.
SMALL CRAFT ADVISORY IN EFFECT FOR SEAS. SEAS 3 TO 5 FEET TONIGHT
WILL SUBSIDE TO 2 TO 4 FEET THURSDAY. WINDS WILL REMAIN BELOW
SMALL CRAFT ADVISORY CRITERIA THURSDAY.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...SEVERE THUNDERSTORM WATCH FOR MEZ007-012-018>028 UNTIL 8 PM
WEDNESDAY.
NH...SEVERE THUNDERSTORM WATCH FOR NHZ003>010-013-014 UNTIL 8 PM
WEDNESDAY.
MARINE...SEVERE THUNDERSTORM WATCH FOR ANZ150 UNTIL 8
PM WEDNESDAY.
...SMALL CRAFT ADVISORY FOR ANZ150 UNTIL 3 AM
THURSDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 130 PM EDT WED JUL 27 2005 ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-281238- ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME- COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME- INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME- INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH- NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME- NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME- SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME- SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME- STRAFFORD NH-SULLIVAN NH- COASTAL WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA OUT 25 NM- INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH... BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD... BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT... COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY... DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON... FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN... KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN... LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH... MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD... OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH... RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD... SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE... TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE 839 AM EDT WED JUL 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE .DAY ONE...TODAY AND TONIGHT *** UPDATE *** SEVERE THUNDERSTORM WATCH BOX NUMBER 692 ISSUED UNTIL 800 PM (REFER TO SPSGYX). ISOLATED STORMS MAY CONTAIN WIND GUSTS UP TO 65 MPH. THIS UPDATE IS TO EXPAND THE THREAT OF SEVERE WEATHER THIS AFTERNOON AND THIS EVENING TO INCLUDE ALL OF SOUTHERN NEW HAMPSHIRE AND SOUTHERN MAINE. ISOLATED THUNDERSTORMS MAY CONTAIN DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT...
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1000 AM EDT WED JUL 27 2005 MEZ018>028-NHZ005>010-013-014-271600- INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC- INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN- KNOX-COASTAL WALDO-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN- MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM- INCLUDING THE CITIES OF...NORTH WINDHAM...GORHAM...BRIDGTON... LEWISTON...AUBURN...AUGUSTA...WATERVILLE...WINSLOW...GARDINER... UNITY...BIDDEFORD...SACO...OLD ORCHARD BEACH...PORTLAND... SOUTH PORTLAND...WESTBROOK...BATH...TOPSHAM...WALDOBORO... BOOTHBAY HARBOR...WISCASSET...ROCKLAND...CAMDEN...THOMASTON... BELFAST...LEBANON...HANOVER...PLYMOUTH...WOLFEBORO...CLAREMONT... NEWPORT...CONCORD...LACONIA...TILTON-NORTHFIELD...MEREDITH... ROCHESTER...DOVER...DURHAM...DERRY...LONDONDERRY...EXETER... PORTSMOUTH...HAMPTON 1000 AM EDT WED JUL 27 2005 ...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING... THUNDERSTORMS ARE EXPECTED TO DEVELOP AND INCREASE ALONG AND AHEAD OF A COLD FRONT THAT WILL MOVE SOUTHEAST ACROSS NEW HAMPSHIRE AND MAINE THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE AND PRODUCE DAMAGING WIND GUSTS. VERY HEAVY RAIN AND FREQUENT LIGHTNING ARE ALSO POSSIBLE WITH THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE RADIO OR TELEVISION STATION FOR UPDATED INFORMATION THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 109 PM EDT WED JUL 27 2005 MEZ007-012-018>028-NHZ003>010-013-014-ANZ150-280000- ANDROSCOGGIN ME-BELKNAP NH-COASTAL CUMBERLAND ME- COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME- INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME- INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH- NORTHERN CARROLL NH-NORTHERN GRAFTON NH-NORTHERN OXFORD ME- SAGADAHOC ME-SOUTHERN CARROLL NH-SOUTHERN GRAFTON NH- SOUTHERN OXFORD ME-STRAFFORD NH-SULLIVAN NH- INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH... BELFAST...BETHEL...BETHLEHEM...BIDDEFORD...BOOTHBAY HARBOR... BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT...CONCORD...CONWAY... DAMARISCOTTA...DERRY...DOVER...DURHAM...EXETER...FRANKLIN... FRYEBURG...GARDINER...HAMPTON...HENNIKER...KITTERY...LACONIA... LEBANON...LEWISTON...LINCOLN...LINCOLNVILLE...LITTLETON... MECHANIC FALLS...MEREDITH...MOULTONBOROUGH...NAPLES...NEW LONDON... NORTH WINDHAM...NORTHWOOD...OAKLAND...OSSIPEE...PLYMOUTH... PORTLAND...PORTSMOUTH...ROCHESTER...ROCKLAND...RUMFORD...SALEM... SANFORD...SEARSPORT...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE... TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE 109 PM EDT WED JUL 27 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 692 IN EFFECT UNTIL 800 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTHERN MAINE AND SOUTHERN NEW HAMPSHIRE THROUGH 800 PM. SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS UP TO 65 MPH IN AND CLOSE TO THE WATCH AREA. IN SOUTHERN NEW HAMPSHIRE...THIS WATCH INCLUDES THE FOLLOWING COUNTIES...GRAFTON...SULLIVAN...CARROLL...BELKNAP...MERRIMACK... STRAFFORD...ROCKINGHAM AND THE ADJACENT COASTAL WATERS. IN SOUTHERN MAINE...THIS WATCH INCLUDES THE FOLLOWING COUNTIES...OXFORD...ANDROSCOGGIN...KENNEBEC...WALDO...YORK... CUMBERLAND...SAGADAHOC...LINCOLN...KNOX AND THE ADJACENT COASTAL WATERS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 207 PM EDT WED JUL 27 2005 NHZ001-002-272006- NORTHERN COOS NH-SOUTHERN COOS NH- INCLUDING THE CITIES OF...BERLIN...COLEBROOK AND LANCASTER 207 PM EDT WED JUL 27 2005 ...SCATTERED SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAINS ARE EXPECTED THIS AFTERNOON... AN AREA OF SHOWERS AND THUNDERSTORMS WILL AFFECT COOS COUNTY THROUGH MID AFTERNOON. AS THE STRONGEST STORMS AFFECT LANCASTER...STRATFORD AND PITTSBURG...EXPECT WIND GUSTS TO 40 MPH...PEA SIZED HAIL...AND UP TO AN INCH OF RAIN IN LESS THAN AN HOUR. NHZ003-005-272006- NORTHERN GRAFTON NH-SOUTHERN GRAFTON NH- INCLUDING THE CITIES OF...BETHLEHEM...LEBANON...LINCOLN... LITTLETON...PLYMOUTH AND WOODSVILLE 207 PM EDT WED JUL 27 2005 ...SCATTERED SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAINS ARE EXPECTED THIS AFTERNOON... AN AREA OF SHOWERS AND THUNDERSTORMS WILL AFFECT GRAFTON COUNTY THROUGH MID AFTERNOON. AS THE STRONGEST STORM AFFECT PIERMONT... WOODSVILLE AND LITTLETON...EXPECT WIND GUSTS TO 40 MPH...PEA SIZED HAIL...AND UP TO AN INCH OF RAIN IN LESS THAN AN HOUR. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 221 PM EDT WED JUL 27 2005 NHZ006>010-013-272020- BELKNAP NH-INTERIOR ROCKINGHAM NH-MERRIMACK NH-SOUTHERN CARROLL NH- STRAFFORD NH-SULLIVAN NH- INCLUDING THE CITIES OF...CLAREMONT...CONCORD...DERRY...DOVER... DURHAM...EXETER...FRANKLIN...HENNIKER...LACONIA...MEREDITH... MOULTONBOROUGH...NEW LONDON...NORTHWOOD...OSSIPEE... ROCHESTER AND SALEM 221 PM EDT WED JUL 27 2005 ...SCATTERED STRONG THUNDERSTORMS MAY PRODUCE STRONG WINDS AND HEAVY RAINS THIS AFTERNOON ACROSS CENTRAL AND SOUTHEAST NEW HAMPSHIRE... DEVELOPING SCATTERED THUNDERSTORMS MAY PRODUCE WIND GUSTS TO 45 MPH...PEA SIZED HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING AS THEY CROSS CENTRAL AND SOUTHEAST NEW HAMPSHIRE THIS AFTERNOON. IN ADDITION...UP TO AN INCH OF RAIN MAY FALL IN LESS THAN 30 MINUTES... RESULTING IN LOCALIZED STREET FLOODING. IF YOU PLAN TO BE OUTSIDE THIS AFTERNOON ACROSS CENTRAL AND SOUTHEAST NEW HAMPSHIRE...BE ON THE ALERT FOR DEVELOPING STRONG THUNDERSTORMS THROUGH EARLY THIS EVENING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT. HAYES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
315 PM EDT WED JUL 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND DMG LITTLETON 44.31N 71.76W
07/27/2005 GRAFTON NH LAW ENFORCEMENT
TREES AND POWER LINES BLOWN DOWN
&&
ESThe Portland,ME radar (KGYX), 11 km away, was scanning. The volume nearest the first event began at 19:59 UTC.
2 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471075, 5471076.